Alert archive / Colorado / Winter Storm Watches in 2021
Winter Storm Watch 12, NWS Pueblo, CO
NWS Pueblo, CO issued this winter storm watch at Dec 22, 2021, 3:56 AM MST for 6 counties in Colorado. It took effect at Dec 23, 2021, 11:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 22, 2021, 3:56 AM MST (10:56 UTC)
- In effect from
- Dec 23, 2021, 11:00 AM MST
- Expired
- Dec 22, 2021, 3:09 PM MST
- In force
- Issued by
- NWS Pueblo, CO
Counties Chaffee County, CO, Conejos County, CO, Lake County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Grand Junction radar (KGJX), 193 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 10.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2163 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
819 WWUS45 KPUB 221056 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 356 AM MST Wed Dec 22 2021 COZ058-060-068-221900- /O.NEW.KPUB.WS.A.0012.211223T1800Z-211225T1800Z/ Western Mosquito Range/East Lake County Above 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Eastern San Juan Mountains Above 10000 Feet- 356 AM MST Wed Dec 22 2021 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH SATURDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations in excess of 12 inches possible. Winds could gust as high as 55 mph. * WHERE...The western Mosquito Range, east Lake County above 11000 Feet, eastern Sawatch Mountains above 11000 Feet and eastern San Juan Mountains above 10000 Feet. * WHEN...From Thursday morning through Saturday morning. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
2 follow-up statements
125 WWUS45 KPUB 221905 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 1205 PM MST Wed Dec 22 2021 COZ058-060-068-230315- /O.CON.KPUB.WS.A.0012.211223T1800Z-211225T1800Z/ Western Mosquito Range/East Lake County Above 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Eastern San Juan Mountains Above 10000 Feet- 1205 PM MST Wed Dec 22 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH SATURDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations in excess of 12 inches possible. Winds could gust as high as 55 mph. * WHERE...The western Mosquito Range, east Lake County above 11000 Feet, eastern Sawatch Mountains above 11000 Feet and eastern San Juan Mountains above 10000 Feet. * WHEN...From Thursday morning through Saturday morning. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
064 WWUS45 KPUB 222209 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 309 PM MST Wed Dec 22 2021 COZ058-060-068-230615- /O.UPG.KPUB.WS.A.0012.211223T1800Z-211225T1800Z/ /O.NEW.KPUB.WS.W.0012.211223T1800Z-211225T1800Z/ Western Mosquito Range/East Lake County Above 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Eastern San Juan Mountains Above 10000 Feet- 309 PM MST Wed Dec 22 2021 ...WINTER STORM WARNING IN EFFECT FROM 11 AM THURSDAY TO 11 AM MST SATURDAY... * WHAT...Heavy snow expected. Total snow accumulations of 18 to 28 inches. Winds gusting as high as 65 mph. * WHERE...Western Mosquito Range, East Lake County and Eastern Sawatch Mountains Above 11000 Feet and the Eastern San Juan Mountains Above 10000 Feet. * WHEN...From 11 AM Thursday to 11 AM MST Saturday. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. The hazardous conditions will impact travelers over Wolf Creek and Monarch Passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ059-061-064-066-067-230615- /O.NEW.KPUB.WW.Y.0033.211223T1800Z-211225T1800Z/ Leadville Vicinity/Lake County Below 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Saguache County West of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet- 309 PM MST Wed Dec 22 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 11 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 5 to 10 inches with locally higher amounts possible. Winds gusting as high as 55 mph. * WHERE...Leadville Vicinity and Lake County Below 11000 Feet, Western Chaffee County Between 9000 and 11000 Feet, Saguache County West of Continental Divide Below 10000 Feet, La Garita Mountains Above 10000 Feet and the Upper Rio Grande Valley and Eastern San Juan Mountains Below 10000 Feet. * WHEN...From 11 AM Thursday to 11 AM MST Saturday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ073-075-230615- /O.NEW.KPUB.WW.Y.0033.211224T0600Z-211225T0600Z/ Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- 309 PM MST Wed Dec 22 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THURSDAY TO 11 PM MST FRIDAY... * WHAT...Wet snow expected. Total snow accumulations of 3 to 8 inches. Winds gusting as high as 80 mph. * WHERE...the Sangre de Cristo Mountains Above 11000 Feet. * WHEN...From 11 PM Thursday to 11 PM MST Friday. * IMPACTS...Travel could be very difficult. Widespread blowing snow could significantly reduce visibility. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 21, 10:15 PM MST, 5 hours 41 minutes earlier.
Area forecast discussion, Dec 21, 10:15 PM MST, 5 hours 41 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1015 PM MST Tue Dec 21 2021 .UPDATE... Issued at 542 PM MST Tue Dec 21 2021 Expired Red Flag Warning for Tuesday, and updated RFW product for Wednesday. && .SHORT TERM...(This evening through Wednesday) Issued at 301 PM MST Tue Dec 21 2021 ...Key Messages - Critical fire weather conditions will continue this afternoon across the lower eastern slopes of the southeast mountains, Fremont, Huerfano and western Las Animas Counties. - Critical fire weather conditions are forecast for Wednesday afternoon across Fremont, Teller and Huerfano Counties. Currently...gusty west winds have encompassed the Eastern Mountains, east into the I-25 corridor this afternoon. This has helped warm temperatures into the mid 60s so far, with a few degrees of warming still possible. Skies are generally clear with a few mid and high level clouds across the area. Critical fire weather conditions are prevalent over the Eastern Mountains, down along the lee slopes and will continue into late afternoon. Tonight and Wednesday...quiet weather will continue across the region through Wednesday as high pressure over the Intermountain West shift east across Colorado. Expect generally clear skies overnight. Temperatures will be dependent on winds, with locations along the lee slopes of the Eastern Mountains and into the Raton Mesa region seeing lows in the mid 30s, while areas of the Lower Arkansas Valley fall into the low to mid 20s. The San Luis Valley will be the cold spot, with lows in the single digits. Fire weather will once again be the main concern for Wednesday. The upper ridge aloft will flatten through the afternoon, with broad westerly flow over southern Colorado. Expect breezy conditions once again, mainly over Fremont, Teller and Huerfano Counties by late morning to early afternoon. Humidity values will be low areawide, well under 15 percent. Outside of the areas mentioned above, spotty critical fire weather conditions will be possible. Temperatures will once again be warm for this time of year, running around 20 degrees above normal. Temperatures in the low to mid 60s are forecast across the Plains, and 40s over the San Luis Valley. Mozley .LONG TERM...(Wednesday night through Tuesday) Issued at 301 PM MST Tue Dec 21 2021 Key Messages: 1) Near critical fire weather conditions expected Thursday afternoon, limiting factor is RH values. Near critical fire weather conditions over the plains Saturday - Tuesday. 2) Strong west-southwesterly winds across the region on Friday. Gusts around 50-60 mph possible over the southern San Luis Valley and southern plains. Strong gusts also possible Sunday and Tuesday. 3) Heavy snowfall expected over the eastern San Juans, 1-2' possible. Less than 1' expected over the Sawatch, Mosquito, La Garita, and Sangre de Cristo Mountains. 4) A train of waves propagate over Colorado through the end of the year bringing periods of snowfall over the central mountains. Wednesday Night and Thursday: A longwave trough will begin to impact the region late Wednesday night and into Thursday. By Thursday afternoon the longwave trough's orientation will be from the SW to NE from central California reaching all the way to Wyoming. The orientation will be favorable for ample amounts of Pacific based moisture to reach southern Colorado. By Thursday afternoon PWAT values increase over the Continental Divide and shortwaves embedded in the longwave begin to propagate over the region. So by mid-afternoon to early evening, snow is expected to start to fall over the Continental Divide. Initially, snowfall rates will be weaker on the beginning end of this storm, with pockets of heavier snow over the eastern San Juan and Sawatch Mountains, but as the longwave trough continues to propagate east on Friday, snowfall rates will increase. The gap flow prone areas, such as the western portion of the lower Arkansas River Valley and the Spanish Peaks region, will have near critical to critical fire weather conditions. The limiting factor will be the relative humidity values. A slug of moisture is expected to advect over southern Colorado with the wave out west. Wind gusts up to around 30-35 mph are expected in the aforementioned areas. High temperatures will be well above average for this time of year. Values will range the upper 50s to 60s over the plains, the upper 40s to 50s over the mountain valleys and Teller County, and the 30s to 40s over Lake County. Friday: By mid-morning, the main longwave trough axis shortens and transitions from positively tilted to negatively tilted, increase synoptic forcings and, in-turn, strengthens the upper level jet. With the increase magnitude of the upper level jet, higher PWAT values will reach southern Colorado, which interfaces with the increase of synoptic lift quite nicely. Heavy snow is expected to fall from the late morning hours on Friday through the early morning on Saturday. The primary areas of the heaviest snowfall will be over the eastern San Juans and the Sawatch Ranges, but the other ranges, such as the La Garitas, the Mosquitos, and the Sangre de Cristo Mountain will also have lighter snowfall accumulations. Ensembles are varying a little bit with accumulation amounts. The EPS is fairly consistent with around 2' of accumulations through Saturday morning over the eastern San Juans and around 10" over the Sawatch Range, whereas the GEFS is closer to 10-12" over the eastern San Juans and the 5-8" for the Sawatch Range. The main difference between the two outputs is that the EC/EPS have a stronger wave passing through and a weaker jet streak that is oriented more to the north. I think the key to this storm will be diagnosing where the jet streak lines up. The jet streak also lines up well the high wind risk over the region. Currently guidance has a 150kt+ jet streak that will develop over Colorado, there is a bit of uncertainty of exactly where, but the EC/EPS has it developing further to the south as compared to the GFS/GEFS. Currently in the forecast grids, we have around 50kt wind gusts over the southern San Luis Valley and the southern I-25 corridor. One of the main questions there will be how for the north and east those gusts will reach. The Rampart Range and western El Paso County, Fremont County, and the upper Arkansas River Valley may have a more isolated high wind gust potential with current forecast gusts around 30-40kts. The influx of moisture should keep RH values well above 15%, so though strong wind gusts are expected, critical fire weather conditions are not expected at this time. Saturday through Tuesday: The synoptic pattern in the longer term includes a closed low spinning over western Canada which will keep ejecting shortwaves over Colorado. Snow will be dependent on when the shortwaves reach Colorado, so there may be lulls in precipitation, like there is expected to be on Saturday morning, but snow is expected to redevelop. Yet another 150+ kt jet streak will form over Colorado late Saturday through Sunday. So Sunday may be another day of 30-40+ kt wind gusts over the mountain valleys and the plains. And to regurgitate this once more... on late Monday into Tuesday another strong jet maxima reaches Colorado increasing wind gust potential and snow potential for the mountains. The repetitive strong winds will create near critical fire weather conditions on Saturday, Sunday, Monday, and Tuesday over the eastern plains. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1014 PM MST Tue Dec 21 2021 VFR conditions expected at KALS, KCOS, and KPUB over the next 24 hours. Mid to high-level clouds will set in over all three terminals by Wednesday afternoon, and gusty southwest winds will be possible at KCOS and KPUB. Otherwise, winds should generally be light. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 10 AM to 5 PM MST Wednesday for COZ221-222- 229. && UPDATE...GARBEROGLIO SHORT TERM...MOZLEY LONG TERM...SKELLY AVIATION...GARBEROGLIO
Hazardous weather outlook, Dec 21, 4:21 AM MST, 23 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 421 AM MST Tue Dec 21 2021 COZ058>089-093>099-221400- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 421 AM MST Tue Dec 21 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Critical fire weather conditions are expected this afternoon across the lower eastern slopes of the southeast mountains, Fremont, Huerfano and western Las Animas counties. Near critical to spotty critical fire weather conditions are possible at times this afternoon across Pueblo and El Paso counties, as well as the far southeastern plains. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Critical fire weather conditions are possible for portions of the I-25 corridor on Wednesday, especially across the usual wind- prone areas in Fremont and Huerfano counties, as well as Teller County and northern El Paso County. Snow will spread into the Continental Divide Thursday morning and continue through Monday. Significant new snowfall accumulations will be likely across the eastern San Juan mountains with lesser amounts expected over the central mountains and higher peaks of the Sangre De Cristo mountains. This storm system is expected to bring mainly wind to the lower elevations with the potential for 40 to 50 mph gusts Friday across the lower elevations and gusts up to 70 mph in and near the mountains south of highway 50. Please monitor the latest forecasts concerning this developing system. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. RODRIGUEZ/27
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 3:09 PM MST | Winter Storm Warning | PUB | Chaffee, Conejos, Costilla, Huerfano, Lake, Las Animas and 3 more | 67 hr |
| Dec 22, 3:09 PM MST | Winter Weather Advisory | PUB | Alamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 6 more | 67 hr |
| Dec 22, 3:15 PM MST | High Wind Watch | PUB | Alamosa, Bent, Chaffee, Costilla, Custer, El Paso and 7 more | 13 hr |
Nearby
Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.